June  2019, 39(6): 3123-3147. doi: 10.3934/dcds.2019129

Sufficiently strong dispersion removes ill-posedness in truncated series models of water waves

1. 

School of Science, Hunan University of Technology, Zhuzhou, Hunan 412007, China

2. 

Department of Mathematics, Drexel University, 3141 Chestnut Street, Philadelphia, PA 19104, USA

* Corresponding author: David M. Ambrose

Received  April 2018 Revised  August 2018 Published  February 2019

Fund Project: The second author is grateful for support from the National Science Foundation through grant DMS-1515849.

Truncated series models of gravity water waves are popular for use in simulation. Recent work has shown that these models need not inherit the well-posedness properties of the full equations of motion (the irrotational, incompressible Euler equations). We show that if one adds a sufficiently strong dispersive term to a quadratic truncated series model, the system then has a well-posed initial value problem. Such dispersion can be relevant in certain physical contexts, such as in the case of a bending force present at the free surface, as in a hydroelastic sheet.

Citation: Shunlian Liu, David M. Ambrose. Sufficiently strong dispersion removes ill-posedness in truncated series models of water waves. Discrete and Continuous Dynamical Systems, 2019, 39 (6) : 3123-3147. doi: 10.3934/dcds.2019129
References:
[1]

T. AlazardN. Burq and C. Zuily, On the water-wave equations with surface tension, Duke Math. J., 158 (2011), 413-499.  doi: 10.1215/00127094-1345653.

[2]

D. AmbroseJ. Bona and D. Nicholls, Well-posedness of a model for water waves with viscosity, Discrete Contin. Dyn. Syst. Ser. B, 17 (2012), 1113-1137.  doi: 10.3934/dcdsb.2012.17.1113.

[3]

D. Ambrose, J. Bona and D. Nicholls, On ill-posedness of truncated series models for water waves, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 470 (2014), 20130849, 16pp. doi: 10.1098/rspa.2013.0849.

[4]

D. Ambrose and N. Masmoudi, The zero surface tension limit of two-dimensional water waves, Comm. Pure Appl. Math., 58 (2005), 1287-1315.  doi: 10.1002/cpa.20085.

[5]

D. Ambrose and N. Masmoudi, The zero surface tension limit of three-dimensional water waves, Indiana Univ. Math. J., 58 (2009), 479-521.  doi: 10.1512/iumj.2009.58.3450.

[6]

D. Ambrose and M. Siegel, Well-posedness of two-dimensional hydroelastic waves, Proc. Roy. Soc. Edinburgh Sect. A, 147 (2017), 529-570.  doi: 10.1017/S0308210516000238.

[7]

D. Ambrose and M. Siegel, Ill-posedness of quadratic truncated series models of gravity water waves, Preprint.

[8]

D. Ambrose and G. Simpson, Local existence theory for derivative nonlinear Schrödinger equations with noninteger power nonlinearities, SIAM J. Math. Anal., 47 (2015), 2241-2264.  doi: 10.1137/140955227.

[9]

P. Baldi and J. Toland, Bifurcation and secondary bifurcation of heavy periodic hydroelastic travelling waves, Interfaces Free Bound., 12 (2010), 1-22.  doi: 10.4171/IFB/224.

[10]

T. Benjamin and T. Bridges, Reappraisal of the Kelvin-Helmholtz problem. Ⅱ. Interaction of the Kelvin-Helmholtz, superharmonic and Benjamin-Feir instabilities, J. Fluid Mech., 333 (1997), 327-373.  doi: 10.1017/S0022112096004284.

[11]

J.-M. Bony, Calcul symbolique et propagation des singularités pour les équations aux dérivées partielles non linéaires, Ann. Sci. École Norm. Sup. (4), 14 (1981), 209-246, URL http://www.numdam.org/item?id=ASENS_1981_4_14_2_209_0.

[12]

R. Caflisch and O. Orellana, Singular solutions and ill-posedness for the evolution of vortex sheets, SIAM J. Math. Anal., 20 (1989), 293-307.  doi: 10.1137/0520020.

[13]

H. ChristiansonV. Hur and G. Staffilani, Strichartz estimates for the water-wave problem with surface tension, Comm. Partial Differential Equations, 35 (2010), 2195-2252.  doi: 10.1080/03605301003758351.

[14]

P. Constantin and J.-C. Saut, Local smoothing properties of dispersive equations, J. Amer. Math. Soc., 1 (1988), 413-439.  doi: 10.2307/1990923.

[15]

W. CraigP. Guyenne and H. Kalisch, Hamiltonian long-wave expansions for free surfaces and interfaces, Comm. Pure Appl. Math., 58 (2005), 1587-1641.  doi: 10.1002/cpa.20098.

[16]

W. CraigP. Guyenne and C. Sulem, Water waves over a random bottom, J. Fluid Mech., 640 (2009), 79-107.  doi: 10.1017/S0022112009991248.

[17]

W. Craig and C. Sulem, Numerical simulation of gravity waves, J. Comput. Phys., 108 (1993), 73-83.  doi: 10.1006/jcph.1993.1164.

[18]

A. de BouardW. CraigO. Díaz-EspinosaP. Guyenne and C. Sulem, Long wave expansions for water waves over random topography, Nonlinearity, 21 (2008), 2143-2178.  doi: 10.1088/0951-7715/21/9/014.

[19]

F. DiasA. Dyachenko and V. Zakharov, Theory of weakly damped free-surface flows: A new formulation based on potential flow solutions, Phys. Lett. A, 372 (2008), 1297-1302. 

[20]

M. GrovesB. Hewer and E. Wahlén, Variational existence theory for hydroelastic solitary waves, C. R. Math. Acad. Sci. Paris, 354 (2016), 1078-1086.  doi: 10.1016/j.crma.2016.10.004.

[21]

P. Guyenne and E. Părău, Computations of fully nonlinear hydroelastic solitary waves on deep water, J. Fluid Mech., 713 (2012), 307-329.  doi: 10.1017/jfm.2012.458.

[22]

L. Hörmander, Lectures on Nonlinear Hyperbolic Differential Equations, vol. 26 of Mathématiques & Applications (Berlin) [Mathematics & Applications], Springer-Verlag, Berlin, 1997.

[23]

T. Kato, On the Cauchy problem for the (generalized) Korteweg-de Vries equation, in Studies in Applied Mathematics, vol. 8 of Adv. Math. Suppl. Stud., Academic Press, New York, 1983, 93-128.

[24]

D. Lannes, Well-posedness of the water-waves equations, J. Amer. Math. Soc., 18 (2005), 605-654(electronic).  doi: 10.1090/S0894-0347-05-00484-4.

[25]

D. Lannes, The Water Waves Problem, vol. 188 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, 2013, Mathematical analysis and asymptotics. doi: 10.1090/surv/188.

[26]

S. Liu, Well-posedness of Hydroelastic Waves and Their Truncated Series Models, PhD thesis, Drexel University, 2016.

[27]

S. Liu and D. Ambrose, Well-posedness of two-dimensional hydroelastic waves with mass, J. Differential Equations, 262 (2017), 4656-4699, URL http://www.sciencedirect.com/science/article/pii/S0022039616304879, In press. doi: 10.1016/j.jde.2016.12.016.

[28]

G. Métivier, Para-differential Calculus and Applications to the Cauchy Problem for Nonlinear Systems, vol. 5 of Centro di Ricerca Matematica Ennio De Giorgi (CRM) Series, Edizioni della Normale, Pisa, 2008.,

[29]

D. Milder, The effects of truncation on surface-wave Hamiltonians, J. Fluid Mech., 217 (1990), 249-262.  doi: 10.1017/S0022112090000714.

[30]

D. Nicholls, Spectral stability of traveling water waves: Eigenvalue collision, singularities, and direct numerical simulation, Phys. D, 240 (2011), 376-381, URL http://www.sciencedirect.com/science/article/pii/S0167278910002630.

[31]

P. Plotnikov and J. Toland, Modelling nonlinear hydroelastic waves, Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 369 (2011), 2942-2956.  doi: 10.1098/rsta.2011.0104.

[32]

M. Schonbek, Convergence of solutions to nonlinear dispersive equations, Comm. Partial Differential Equations, 7 (1982), 959-1000.  doi: 10.1080/03605308208820242.

[33]

M. Taylor, Pseudodifferential Operators and Nonlinear PDE, vol. 100 of Progress in Mathematics, Birkhäuser Boston, Inc., Boston, MA, 1991. doi: 10.1007/978-1-4612-0431-2.

[34]

J. Toland, Heavy hydroelastic travelling waves, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 463 (2007), 2371-2397.  doi: 10.1098/rspa.2007.1883.

[35]

J. Wilkening and V. Vasan, Comparison of five methods of computing the Dirichlet-Neumann operator for the water wave problem, in Nonlinear wave equations: analytic and computational techniques, vol. 635 of Contemp. Math., Amer. Math. Soc., Providence, RI, 2015, 175–210. doi: 10.1090/conm/635/12713.

[36]

S. Wu, Well-posedness in Sobolev spaces of the full water wave problem in 2-D, Invent. Math., 130 (1997), 39-72.  doi: 10.1007/s002220050177.

[37]

S. Wu, Well-posedness in Sobolev spaces of the full water wave problem in 3-D, J. Amer. Math. Soc., 12 (1999), 445-495.  doi: 10.1090/S0894-0347-99-00290-8.

[38]

V. Zakharov, Stability of periodic waves of finite amplitude on the surface of a deep fluid, Journal of Applied Mechanics and Technical Physics, 9 (1968), 190-194.  doi: 10.1007/BF00913182.

show all references

References:
[1]

T. AlazardN. Burq and C. Zuily, On the water-wave equations with surface tension, Duke Math. J., 158 (2011), 413-499.  doi: 10.1215/00127094-1345653.

[2]

D. AmbroseJ. Bona and D. Nicholls, Well-posedness of a model for water waves with viscosity, Discrete Contin. Dyn. Syst. Ser. B, 17 (2012), 1113-1137.  doi: 10.3934/dcdsb.2012.17.1113.

[3]

D. Ambrose, J. Bona and D. Nicholls, On ill-posedness of truncated series models for water waves, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 470 (2014), 20130849, 16pp. doi: 10.1098/rspa.2013.0849.

[4]

D. Ambrose and N. Masmoudi, The zero surface tension limit of two-dimensional water waves, Comm. Pure Appl. Math., 58 (2005), 1287-1315.  doi: 10.1002/cpa.20085.

[5]

D. Ambrose and N. Masmoudi, The zero surface tension limit of three-dimensional water waves, Indiana Univ. Math. J., 58 (2009), 479-521.  doi: 10.1512/iumj.2009.58.3450.

[6]

D. Ambrose and M. Siegel, Well-posedness of two-dimensional hydroelastic waves, Proc. Roy. Soc. Edinburgh Sect. A, 147 (2017), 529-570.  doi: 10.1017/S0308210516000238.

[7]

D. Ambrose and M. Siegel, Ill-posedness of quadratic truncated series models of gravity water waves, Preprint.

[8]

D. Ambrose and G. Simpson, Local existence theory for derivative nonlinear Schrödinger equations with noninteger power nonlinearities, SIAM J. Math. Anal., 47 (2015), 2241-2264.  doi: 10.1137/140955227.

[9]

P. Baldi and J. Toland, Bifurcation and secondary bifurcation of heavy periodic hydroelastic travelling waves, Interfaces Free Bound., 12 (2010), 1-22.  doi: 10.4171/IFB/224.

[10]

T. Benjamin and T. Bridges, Reappraisal of the Kelvin-Helmholtz problem. Ⅱ. Interaction of the Kelvin-Helmholtz, superharmonic and Benjamin-Feir instabilities, J. Fluid Mech., 333 (1997), 327-373.  doi: 10.1017/S0022112096004284.

[11]

J.-M. Bony, Calcul symbolique et propagation des singularités pour les équations aux dérivées partielles non linéaires, Ann. Sci. École Norm. Sup. (4), 14 (1981), 209-246, URL http://www.numdam.org/item?id=ASENS_1981_4_14_2_209_0.

[12]

R. Caflisch and O. Orellana, Singular solutions and ill-posedness for the evolution of vortex sheets, SIAM J. Math. Anal., 20 (1989), 293-307.  doi: 10.1137/0520020.

[13]

H. ChristiansonV. Hur and G. Staffilani, Strichartz estimates for the water-wave problem with surface tension, Comm. Partial Differential Equations, 35 (2010), 2195-2252.  doi: 10.1080/03605301003758351.

[14]

P. Constantin and J.-C. Saut, Local smoothing properties of dispersive equations, J. Amer. Math. Soc., 1 (1988), 413-439.  doi: 10.2307/1990923.

[15]

W. CraigP. Guyenne and H. Kalisch, Hamiltonian long-wave expansions for free surfaces and interfaces, Comm. Pure Appl. Math., 58 (2005), 1587-1641.  doi: 10.1002/cpa.20098.

[16]

W. CraigP. Guyenne and C. Sulem, Water waves over a random bottom, J. Fluid Mech., 640 (2009), 79-107.  doi: 10.1017/S0022112009991248.

[17]

W. Craig and C. Sulem, Numerical simulation of gravity waves, J. Comput. Phys., 108 (1993), 73-83.  doi: 10.1006/jcph.1993.1164.

[18]

A. de BouardW. CraigO. Díaz-EspinosaP. Guyenne and C. Sulem, Long wave expansions for water waves over random topography, Nonlinearity, 21 (2008), 2143-2178.  doi: 10.1088/0951-7715/21/9/014.

[19]

F. DiasA. Dyachenko and V. Zakharov, Theory of weakly damped free-surface flows: A new formulation based on potential flow solutions, Phys. Lett. A, 372 (2008), 1297-1302. 

[20]

M. GrovesB. Hewer and E. Wahlén, Variational existence theory for hydroelastic solitary waves, C. R. Math. Acad. Sci. Paris, 354 (2016), 1078-1086.  doi: 10.1016/j.crma.2016.10.004.

[21]

P. Guyenne and E. Părău, Computations of fully nonlinear hydroelastic solitary waves on deep water, J. Fluid Mech., 713 (2012), 307-329.  doi: 10.1017/jfm.2012.458.

[22]

L. Hörmander, Lectures on Nonlinear Hyperbolic Differential Equations, vol. 26 of Mathématiques & Applications (Berlin) [Mathematics & Applications], Springer-Verlag, Berlin, 1997.

[23]

T. Kato, On the Cauchy problem for the (generalized) Korteweg-de Vries equation, in Studies in Applied Mathematics, vol. 8 of Adv. Math. Suppl. Stud., Academic Press, New York, 1983, 93-128.

[24]

D. Lannes, Well-posedness of the water-waves equations, J. Amer. Math. Soc., 18 (2005), 605-654(electronic).  doi: 10.1090/S0894-0347-05-00484-4.

[25]

D. Lannes, The Water Waves Problem, vol. 188 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, 2013, Mathematical analysis and asymptotics. doi: 10.1090/surv/188.

[26]

S. Liu, Well-posedness of Hydroelastic Waves and Their Truncated Series Models, PhD thesis, Drexel University, 2016.

[27]

S. Liu and D. Ambrose, Well-posedness of two-dimensional hydroelastic waves with mass, J. Differential Equations, 262 (2017), 4656-4699, URL http://www.sciencedirect.com/science/article/pii/S0022039616304879, In press. doi: 10.1016/j.jde.2016.12.016.

[28]

G. Métivier, Para-differential Calculus and Applications to the Cauchy Problem for Nonlinear Systems, vol. 5 of Centro di Ricerca Matematica Ennio De Giorgi (CRM) Series, Edizioni della Normale, Pisa, 2008.,

[29]

D. Milder, The effects of truncation on surface-wave Hamiltonians, J. Fluid Mech., 217 (1990), 249-262.  doi: 10.1017/S0022112090000714.

[30]

D. Nicholls, Spectral stability of traveling water waves: Eigenvalue collision, singularities, and direct numerical simulation, Phys. D, 240 (2011), 376-381, URL http://www.sciencedirect.com/science/article/pii/S0167278910002630.

[31]

P. Plotnikov and J. Toland, Modelling nonlinear hydroelastic waves, Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 369 (2011), 2942-2956.  doi: 10.1098/rsta.2011.0104.

[32]

M. Schonbek, Convergence of solutions to nonlinear dispersive equations, Comm. Partial Differential Equations, 7 (1982), 959-1000.  doi: 10.1080/03605308208820242.

[33]

M. Taylor, Pseudodifferential Operators and Nonlinear PDE, vol. 100 of Progress in Mathematics, Birkhäuser Boston, Inc., Boston, MA, 1991. doi: 10.1007/978-1-4612-0431-2.

[34]

J. Toland, Heavy hydroelastic travelling waves, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 463 (2007), 2371-2397.  doi: 10.1098/rspa.2007.1883.

[35]

J. Wilkening and V. Vasan, Comparison of five methods of computing the Dirichlet-Neumann operator for the water wave problem, in Nonlinear wave equations: analytic and computational techniques, vol. 635 of Contemp. Math., Amer. Math. Soc., Providence, RI, 2015, 175–210. doi: 10.1090/conm/635/12713.

[36]

S. Wu, Well-posedness in Sobolev spaces of the full water wave problem in 2-D, Invent. Math., 130 (1997), 39-72.  doi: 10.1007/s002220050177.

[37]

S. Wu, Well-posedness in Sobolev spaces of the full water wave problem in 3-D, J. Amer. Math. Soc., 12 (1999), 445-495.  doi: 10.1090/S0894-0347-99-00290-8.

[38]

V. Zakharov, Stability of periodic waves of finite amplitude on the surface of a deep fluid, Journal of Applied Mechanics and Technical Physics, 9 (1968), 190-194.  doi: 10.1007/BF00913182.

[1]

David M. Ambrose, Jerry L. Bona, David P. Nicholls. Well-posedness of a model for water waves with viscosity. Discrete and Continuous Dynamical Systems - B, 2012, 17 (4) : 1113-1137. doi: 10.3934/dcdsb.2012.17.1113

[2]

Zhaoyang Yin. Well-posedness, blowup, and global existence for an integrable shallow water equation. Discrete and Continuous Dynamical Systems, 2004, 11 (2&3) : 393-411. doi: 10.3934/dcds.2004.11.393

[3]

Pavel Krejčí, Elisabetta Rocca. Well-posedness of an extended model for water-ice phase transitions. Discrete and Continuous Dynamical Systems - S, 2013, 6 (2) : 439-460. doi: 10.3934/dcdss.2013.6.439

[4]

Bashar Khorbatly. Long, intermediate and short-term well-posedness of high precision shallow-water models with topography variations. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022068

[5]

K. Domelevo. Well-posedness of a kinetic model of dispersed two-phase flow with point-particles and stability of travelling waves. Discrete and Continuous Dynamical Systems - B, 2002, 2 (4) : 591-607. doi: 10.3934/dcdsb.2002.2.591

[6]

Jun-ichi Segata. Well-posedness and existence of standing waves for the fourth order nonlinear Schrödinger type equation. Discrete and Continuous Dynamical Systems, 2010, 27 (3) : 1093-1105. doi: 10.3934/dcds.2010.27.1093

[7]

Ademir Pastor. On three-wave interaction Schrödinger systems with quadratic nonlinearities: Global well-posedness and standing waves. Communications on Pure and Applied Analysis, 2019, 18 (5) : 2217-2242. doi: 10.3934/cpaa.2019100

[8]

Jaime Angulo, Carlos Matheus, Didier Pilod. Global well-posedness and non-linear stability of periodic traveling waves for a Schrödinger-Benjamin-Ono system. Communications on Pure and Applied Analysis, 2009, 8 (3) : 815-844. doi: 10.3934/cpaa.2009.8.815

[9]

Vanessa Barros, Felipe Linares. A remark on the well-posedness of a degenerated Zakharov system. Communications on Pure and Applied Analysis, 2015, 14 (4) : 1259-1274. doi: 10.3934/cpaa.2015.14.1259

[10]

Boris Kolev. Local well-posedness of the EPDiff equation: A survey. Journal of Geometric Mechanics, 2017, 9 (2) : 167-189. doi: 10.3934/jgm.2017007

[11]

Lin Shen, Shu Wang, Yongxin Wang. The well-posedness and regularity of a rotating blades equation. Electronic Research Archive, 2020, 28 (2) : 691-719. doi: 10.3934/era.2020036

[12]

Elissar Nasreddine. Well-posedness for a model of individual clustering. Discrete and Continuous Dynamical Systems - B, 2013, 18 (10) : 2647-2668. doi: 10.3934/dcdsb.2013.18.2647

[13]

Jerry Bona, Nikolay Tzvetkov. Sharp well-posedness results for the BBM equation. Discrete and Continuous Dynamical Systems, 2009, 23 (4) : 1241-1252. doi: 10.3934/dcds.2009.23.1241

[14]

Thomas Y. Hou, Congming Li. Global well-posedness of the viscous Boussinesq equations. Discrete and Continuous Dynamical Systems, 2005, 12 (1) : 1-12. doi: 10.3934/dcds.2005.12.1

[15]

A. Alexandrou Himonas, Curtis Holliman. On well-posedness of the Degasperis-Procesi equation. Discrete and Continuous Dynamical Systems, 2011, 31 (2) : 469-488. doi: 10.3934/dcds.2011.31.469

[16]

Mircea Sofonea, Yi-bin Xiao. Tykhonov well-posedness of a viscoplastic contact problem. Evolution Equations and Control Theory, 2020, 9 (4) : 1167-1185. doi: 10.3934/eect.2020048

[17]

Nils Strunk. Well-posedness for the supercritical gKdV equation. Communications on Pure and Applied Analysis, 2014, 13 (2) : 527-542. doi: 10.3934/cpaa.2014.13.527

[18]

Massimo Cicognani, Michael Reissig. Well-posedness for degenerate Schrödinger equations. Evolution Equations and Control Theory, 2014, 3 (1) : 15-33. doi: 10.3934/eect.2014.3.15

[19]

Hongjun Gao, Chengfeng Sun. Well-posedness of stochastic primitive equations with multiplicative noise in three dimensions. Discrete and Continuous Dynamical Systems - B, 2016, 21 (9) : 3053-3073. doi: 10.3934/dcdsb.2016087

[20]

Hongwei Wang, Amin Esfahani. Well-posedness and asymptotic behavior of the dissipative Ostrovsky equation. Evolution Equations and Control Theory, 2019, 8 (4) : 709-735. doi: 10.3934/eect.2019035

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (197)
  • HTML views (131)
  • Cited by (1)

Other articles
by authors

[Back to Top]